This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Ocular Changes with Chloroquine Phosphate Considerable interest has been generated in the drug, chloroquine (Aralen) phosphate, because of reports of ocular changes which have been observed, eg, edema or opacities of the corneal epithelium, difficulty in accommodation, and impairment and blurring of vision. These disorders have appeared several weeks to several years after the initiation of therapy and may be reversible on cessation of treatment if detected early enough; otherwise they may become permanent.
Chloroquine was introduced in 1946 as an antimalarial agent, but has been found to have use in the treatment of chronic conditions such as systemic amebiasis, chronic discoid lupus erythematosus, and rheumatoid arthritis, which require prolonged periods of therapy. The monograph on chloroquine in the 1963 edition of New and Nonofficial Drugs states: "Temporary blurring of vision due to interference with accommodation has been observed. Corneal changes, such as edema or opacification of
Ocular Changes with Chloroquine Phosphate. JAMA. 1963;185(3):205. doi:10.1001/jama.1963.03060030063029
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: